Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Took antibiotic for mouth abscess. Have ache in kidney area and difficulty urination. What could be the reason?

User rating for this question
Very Good
Answered by

Practicing since : 1962
Answered : 693 Questions
Hi, I hope you can offer me some advice please. I am a 32 year old male, caucasian British.

A month or so back I was prescribed a course of antibiotics for potential mouth abcess. ( dentist think TMJD) and was given amoxicillin. This did not seem to do anything part from upset my already quite sensitive stomach. I have to take align probiotics to be able to eat somewhat normally.

A couple days after I completed the course of antibiotic I suddenly had what felt like a very strong hand squeezing my upper right side, around / under Lower ribs. This was really quite painful then subsided after 5 minutes. The pain then drifted down my right side and vanished. Until the next night when it moved to the left hand side. Then vanished for a few days.

I have had what seems like IBS for years and know what my normal IBS feeling are like and this felt very different.

I went back to the doctors as my jaw was still hurting and was prescribed metronidazole. This again had no effect on my jaw, but this is not what I have a problem with. Seemed more gental on my stomach.

I then started to get a much milder bilateral flank ache around the kidney area. I figured a kidney infection but was also getting strange tingles in the groin area and lower left quadrant similar to my IBS symptoms. I had some urinary frequency but realised this was down to lucosade sport with aspartame. I was drinking a 500ml bottle every day as I thought the kidney ache may be dehydration but needed to go to toilet it seemed every 30 mins. This stopped a few days after stopping lucosade.

I went back to the gp who took a small history, examined my urine by looking at it comparing to a chart and looked for hernia. She was not concerned at all. Said she felt my glands may be all up due to trying to fight something off.

Since then, a few weeks now, the flank pain has not worsened or lightened. It does not stop me from doing things. Although sometimes I do feel a little weak and disconected from the world. Perhaps foggy headed. Seem quite hungry and have not lost any weight.

The worst of the pain comes after main evening meal, a few hours after and normally after I had taken my dogs for a short 30 min walk. ( I excersize them every day for at least 5 miles in morning ). I get bloated, very gassy and flatulent. As soon as I pass the gas the ache subsides for a short while. The pain can be eased by undoing my trousers. Sometimes I can feel my stomache / colon on left hand side doing what feel like somersaults.

My stools are perhaps slightly looser than normal and can be a little smelly. I see no evidence of blood. I am also going more frequently. Perhaps 3-4 times over the course of the waking day. Never need to get out of bed for either toilets. But not getting the normal diarrhea that I get with my IBS flare ups. The looser stools and smell seems to have started since trying florastor and cultuerelle? which I started taking a week back incase I had H. PyLori.

I am not sure if perhaps its my kidneys, my urinary flow is not great. Not painful, but at night before bed it can be a little hard to get the flow going. Never any pain around urination. But I have never had a super powerful flow.

I am hugely medical phobic and especially needles. I am petrified this could be something serious like cancer. I do not seem to be running a fever.

Sometimes I think the flank ache is muscular and when it's particularly bothersome I can push lightly in the area and will find a sensitive spot that feels like pressing a bruise.

Paracetamol does cease the flank ache almost completely for a few hours. apart from the initial attack after the amoxicillin, which I thought if that continued I would have to phone an ambulance, all other aches are less painful than an IBS attack.

Have you any ideas before I go in to gps again, who will probably want to do bloods. Can they test for things without bloods. Stool sample etc.

The flank aches seem to go with exersize and come on when resting. Does not interfere with my sleep and only sets in say 10 mins after waking up, still lying in bed. Back feels stiff.

Sorry for the barrage of writing. I really hope you have some ideas.

Many thanks

Posted Sun, 27 Jan 2013 in Kidney Conditions
Answered by Dr. Charles S Narasi 3 hours later
I am so sorry to hear about all these problems at a very
young age and I am proud of the fact that you are dealing
with your diagnosis of Myotonic Dystrophy-Type 2 , with
courage and staying active. I am sure your dog has been
a great friend and a companion during your much needed
walks. I tried to do a little research to see if the intestinal
tract is involved with your condition. We know MD-2 can
affect the muscles, eye,pancreas . Spontaneous contractions
of various muscles , facial, limbs and the "Lock Jaw " that you
have experienced are all known symptoms. I am sure you are
monitoring your blood sugar and HbA1C levels. Unfortunately,
there is no known cure but Low dose Cortisone, Thyroid hormone
and NSAIDS (Ibuprofen etc) have been used to control pain
and weakness.
You mention about IBS and if you do , you don't have the
constipation predominant type. You may have the diarrhea type
although the frequency of stools is not very excessive.
I have had patients with chronic fatigue syndrome or fibromyalgia
who also had Irritable Bowel Syndrome.
In some cases we have used anti-depressant drugs, belonging to
Tricyclic family (TCAs) in smaller doses, 25-125 mg./day and seem
to be beneficial. If you have not been on this, ask your doctor about
this. This may also help neuropathic pain associated with MD 2.
Make sure your pancreas is checked by blood work as well as
CT-Scan of the abdomen.
I am sure that you are on a high fiber diet, eating whole grain cereals,
fresh fruits and vegetables. You can even take a fiber supplement
daily with adquate liquids. I am a believer in Probiotics and I always
advised my patients that any time they go on antibiotics, to start
taking probiotics at the same time. Have your stool tested for
C.Difficile Toxins A & B, if positive , you need treatment for that.
I am sure that you have regular eye exam to look for early cataracts.
I sincerely wish you well and again want to congratulate you.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor